Help needed with Movicol(12 Posts)
I was hoping someone would be able to give me some advice, my daughter was prescribed movicol 8 days ago as the Doc said her bowel was full of hard lumps. I gave her 1 sachet the first day day, two the next day and so on throughout the week, she had a soft BM on Friday and nothing else, yesterday and today she has had liquid poo running out of her, I've had to put nappies back on her as she has no control at all. Is this normal? Does anyone think that the bowel has cleared?
How old is she, poor thing?
But yes that's what happens, it's normal but Horrible isn't it.
It's cleared, but you now need to keep giving it to her so her bowel can "shrink", as having poo inside stretches it.
She is four, she has a dairy allergy and we thought she was tolerating small amounts of dairy in her diet but it has resulted in her being blocked up, back to non dairy diet for us. Thanks so much for replying, yes it is horrible but a relief at the same time at least something is happening! Should I continue to give her movicol while she has the runs..... I'm asking as my docs are useless! I thought I might not give her any tomorrow then start her back on one sachet a day on Wednesday.
It depends on whether it is true poo or not! Sometimes when the rectum is full of hard feaces liquid runs out around it which is called 'overflow'
Ime movocol shouldn't cause poo to run out of anyone (i'm a nurse) you may have to speak to the Dr again and if it doesn't improve she may need an x.ray of her abdo to check everything has cleared.
Does it look like diarrhoea or is it more watery?
It's really thick and sticky, dark brown and bits of black in it, gross I know!
We have always been told to continue increasing the movicol until you essentially have brown water. It's not pleasant but it does ensure that they are completely cleans out. Once you're sure they are empty you can reduce the movicol back down to the maintenance dose (it can take a bit of trial and error to find it!) DD4 is on 2 sachets a day which I give her after school and normally goes before bed.
The ERIC website is really good at explaining everything and they have a helpline you can call for advice.
This happened with my DS too. I'm no nurse, but I can promise you that he was only taking Movicol and it did, indeed, cause poo to literally run out of him. He had no control over his bowels at all and it was extremely distressing for him. Like you, I resorted to pull-ups, because there was no other way to prevent a horrible mess (complete with little black bits in it).
I would go back to the GP tomorrow and ask him to feel her abdomen again and see if the blockage is cleared. If it is, I would immediately discontinue Movicol. It sounds like once you get the dairy out of her system and the blockage removed the problem should go away. Do make sure it's not just overflow though.
You've hopefully now emptied the bowel so she doesn't need as many sachets a day as you've been giving.
You should cut down until you have a v soft, controlable consistency that's results in poos everyday - it takes some trial and error to find the right amount.
You should carry on for ages (weeks if not months) as her bowel will have stretched and needs to unstretch and get back to normal.
If going non-diary gets you nice soft poos everyday without Movicol brilliant but if you just directly stop the Movicol you are likely to end up repeating the whole cycle again from the beginning. Just cut down and see where you end up.
Ime movocol shouldn't cause poo to run out of anyone
It does, the eventually result is brown water.
^ Should I continue to give her movicol while she has the runs..... I'm asking as my docs are useless! I thought I might not give her any tomorrow then start her back on one sachet a day on Wednesday.^
you need to carry on for at least a week after the poo is watery, try reducing the dosage to one sachet a day, or one every other day to see if she still constipated.
Thanks for all your advice I'm going to cut down the movicol
And go back to the doctors at the end of the week. I have just taken the week off work so I can carry on giving her movicol and she can stay at home and not go to nursery.
Had to post as identical thing happened with our 4yo ds last week- we were all horrified as it seemed like he'd suddenly become incontinent. Bless him, he was frightened and in pain as the poo just was continually running out and actually started to burn his skin He's been on movicol on and off since November- we returned to gp and were told pretty much what other posters have said- that the faecal impact ion was preventing anything except liquid coming out, but that we should keep using at the same dose(one sachet a day) for at least 6 months (!! Apparently the usual time it takes to flush it all out). Thankfully after a few days it stopped, but can't deny was absolutely panicked, worrying it had done permanent damage! Hope your little one feels better soon xx
Your experience sounds the same as my dd after her initial week on movicol. Once you're happy that your dd has cleared out then you can reduce the dosage. It can take a while to get it right. Dd3 has been on it about 9 months and had lost all sensation of needing to poo (cue many dirty knickers) however I've now got her on 1 sachet a day and just this last few weeks she is going to the toilet to poo without being prompted or starting it in her pants first. It's been a difficult time for us all but it was awful for her when she was impacted.
Only other thing that I can recommend that makes a huge difference to dd is plenty water, fruit, veg and I try and keep her away from bananas, white bread & pasta, cooked carrots, fried and processed food.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.